Alert archive / West Virginia / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 202, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 29, 2021, 8:51 PM EDT for Monongalia County, Preston County, West Virginia. It was in force for 39 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2021, 8:51 PM EDT (00:51 UTC)
- Expired
- Jul 29, 2021, 9:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Monongalia County, WV, Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 119 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 8:51 PM EDT | TSTM WND DMG | Westover, WV | REPORT OF NUMEROUS DOWNED TREES IN WESTOVER. TIME ESTIMATED BASED ON RADAR. |
| Jul 29, 8:59 PM EDT | TSTM WND DMG | 1 Wsw Ringgold, WV | REPORT OF TREES DOWN ON HORNBECK ROAD. TIME ESTIMATED BASED ON RADAR. |
| Jul 29, 9:19 PM EDT | TSTM WND DMG | Tunnelton, WV | REPORT OF TREES DOWN IN TUNNELTON. TIME ESTIMATED BASED ON RADAR. |
| Jul 29, 9:40 PM EDT | TSTM WND DMG | Rowlesburg, WV | REPORT OF TREES DOWN IN ROWLESBURG. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 3:13 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1003 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.9
The text
As transmitted.
145
WUUS51 KPBZ 300051
SVRPBZ
WVC061-077-300130-
/O.NEW.KPBZ.SV.W.0202.210730T0051Z-210730T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
851 PM EDT Thu Jul 29 2021
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Eastern Monongalia County in northern West Virginia...
Central Preston County in northeastern West Virginia...
* Until 930 PM EDT.
* At 851 PM EDT, a severe thunderstorm was located near Brookhaven,
or near Morgantown, moving southeast at 35 mph.
HAZARD...Wind gusts to 60 mph and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
* Locations impacted include...
Morgantown... Westover...
Kingwood... Star City...
Terra Alta... Rowlesburg...
Granville... Brookhaven...
Reedsville... Masontown...
Albright... Tunnelton...
This includes the following highways...
Interstate 68 in West Virginia between mile markers 1 and 13.
Interstate 79 in West Virginia between mile markers 143 and 153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3951 8004 3955 8008 3972 7993 3950 7948
3921 7949
TIME...MOT...LOC 0051Z 309DEG 29KT 3958 7994
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
674
WWUS51 KPBZ 300103
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
903 PM EDT Thu Jul 29 2021
WVC061-077-300130-
/O.CON.KPBZ.SV.W.0202.000000T0000Z-210730T0130Z/
Monongalia WV-Preston WV-
903 PM EDT Thu Jul 29 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR EASTERN MONONGALIA AND CENTRAL PRESTON COUNTIES...
At 903 PM EDT, a severe thunderstorm was located near Brookhaven, or
8 miles west of Kingwood, moving southeast at 35 mph.
HAZARD...Wind gusts to 60 mph and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
Locations impacted include...
Morgantown... Westover...
Kingwood... Star City...
Terra Alta... Rowlesburg...
Granville... Brookhaven...
Reedsville... Masontown...
Albright... Tunnelton...
This includes the following highways...
Interstate 68 in West Virginia between mile markers 1 and 13.
Interstate 79 in West Virginia between mile markers 143 and 153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3951 8004 3955 8008 3972 7993 3950 7948
3921 7949
TIME...MOT...LOC 0103Z 309DEG 29KT 3952 7984
HAIL...1.00IN
WIND...60MPH
$$692
WWUS51 KPBZ 300121
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
921 PM EDT Thu Jul 29 2021
WVC061-077-300130-
/O.CON.KPBZ.SV.W.0202.000000T0000Z-210730T0130Z/
Monongalia WV-Preston WV-
921 PM EDT Thu Jul 29 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR EASTERN MONONGALIA AND CENTRAL PRESTON COUNTIES...
At 921 PM EDT, a severe thunderstorm was located near Kingwood,
moving southeast at 35 mph.
HAZARD...Wind gusts to 60 mph and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
Locations impacted include...
Morgantown... Westover...
Kingwood... Star City...
Terra Alta... Rowlesburg...
Granville... Brookhaven...
Reedsville... Masontown...
Albright... Tunnelton...
This includes the following highways...
Interstate 68 in West Virginia between mile markers 1 and 13.
Interstate 79 in West Virginia between mile markers 143 and 153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes can develop unexpectedly from severe thunderstorms. If a
tornado is reported, move to a basement or small, central room in a
sturdy structure.
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3951 8004 3955 8008 3972 7993 3950 7948
3921 7949
TIME...MOT...LOC 0121Z 309DEG 29KT 3943 7969
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:37 PM EDT, 7 hours 14 minutes earlier.
Area forecast discussion, Jul 29, 1:37 PM EDT, 7 hours 14 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 137 PM EDT Thu Jul 29 2021 .SYNOPSIS... Showers and thunderstorms will be crossing the area today with the passage of a cold front. High pressure returns dry and seasonably cool conditions for the first half of the weekend. && .NEAR TERM /THROUGH TONIGHT/... A shortwave will finish its exit through the region shortly, pushing most convection east while leaving a residual trail of cloud cover. Though storms may continue north of I-80 due weak sfc convergence, the main focus will be on scattered shower and thunderstorm development ahead of an approaching pre-frontal trough this afternoon and early evening. Storms could become severe with damaging wind and large hail the primary threats in part due to abundant shear and increasingly dry mid-level air. However, there are two factors that may limit the threat, keeping confidence low that one even develops. The first factor is waning upper support as the sfc feature lags behind the exiting shortwave; more limited storm coverage is the likely outcome of this. The other factor is instability, or the lack thereof, at the moment given excessive cloud cover from this morning's convection. Very simply: more heating/destabilization is needed to foster robust storm development and tap into the shear/dry air to create the severe threat. Overnight, additional weak shortwaves and the passage of the sfc cold front may aid iso/sct showers with localized thunder. Otherwise, drier conditions are expected due to building high pressure and dry, cold advection. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... High pressure will slowly build in from the northwest on Friday with dry conditions expected through Saturday. Temperatures will run below seasonal averages under cold advection. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Another shortwave within the broad eastern U.S. upper trough will push a weak sfc cold front through the region Sunday, increasing precipitation chances. High pressure should resume influence over the upper Ohio River Valley heading into next week under weak upper troughing, with temperature near to slightly below seasonal averages. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Initial activity associated with a shortwave trough/MCV is currently exiting the region, with MGW/DUJ possibly keeping a brief restriction right at TAF time. Another round of at least scattered showers and thunderstorms are expected to develop in association with a pre-frontal trough during the afternoon. Uncertainty regarding storm coverage and intensity remains, and depends on the degree of destabilization that we can achieve. Still, elected to keep a period of VCTS for several hours, and tried to time the most likely period of impact in TEMPO groups at the terminals. A direct hit will likely result in a brief period of IFR/LIFR visibility and perhaps strong wind gusts. Activity should dissipate/move off this evening with the departure of the trough and the loss of instability. As the cold front drops across the region overnight, a period of MVFR ceilings and mist is possible at most terminals. Once daytime mixing commences on Friday, ceilings will likely break, and VFR conditions and light northwest wind will develop by midday. .Outlook... Restrictions are possible with a Sunday cold front. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, Jul 29, 3:18 PM EDT, 5 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 318 PM EDT Thu Jul 29 2021 OHZ039>041-048>050-057>059-068-069-PAZ014-020>023-029-031-073>076- WVZ001>004-012-021-509>514-301930- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Butler-Beaver-Allegheny- Armstrong-Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 318 PM EDT Thu Jul 29 2021 ...SEVERE THUNDERSTORM WATCH 403 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered severe thunderstorms are possible today. Damaging wind gusts would be the primary threat, but large hail and a tornado or two cannot be ruled out. However, there is a fair amount of uncertainty whether the severe threat will develop. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ007>009-013-015-016-301930- Mercer-Venango-Forest-Lawrence-Clarion-Jefferson PA- 318 PM EDT Thu Jul 29 2021 This Hazardous Weather Outlook is for western Pennsylvania. .DAY ONE...This afternoon and tonight. Scattered severe thunderstorms are possible today. Damaging wind gusts would be the primary threat, but large hail and a tornado or two cannot be ruled out. However, there is a fair amount of uncertainty whether the severe threat will develop. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jul 29, 7:08 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
708 PM EDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND DMG 2 WSW MECHANICSTOWN 40.61N 80.99W
07/29/2021 CARROLL OH EMERGENCY MNGR
TREES AND UTILITY POLES DOWN ALONG STATE ROUTE 39
&&
EVENT NUMBER PBZ2102029
MPKLocal storm report, Jul 29, 7:31 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
731 PM EDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 2 N DURBIN 39.94N 80.48W
07/29/2021 GREENE PA 911 CALL CENTER
NUMEROUS TREES REPORTED DOWN IN RICHHILL TWP. ALONG DAY
ROAD.
&&
EVENT NUMBER PBZ2102030
FLHSpecial weather statement, Jul 29, 7:34 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
734 PM EDT Thu Jul 29 2021
PAZ029-031-WVZ509-300000-
Greene-Washington-Monongalia-
734 PM EDT Thu Jul 29 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT SOUTHWESTERN WASHINGTON...SOUTHWESTERN GREENE AND
NORTHWESTERN MONONGALIA COUNTIES...
At 734 PM EDT, a strong thunderstorm was located 7 miles northeast of
Cameron, or 14 miles west of Waynesburg, moving southeast at 45 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Waynesburg... Cassville...
Rogersville... Aleppo...
Blacksville... Mount Morris...
New Freeport... Spraggs...
Pentress... Wana...
Brave... Daybrook...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 0 and 12.
Interstate 79 in West Virginia between mile markers 157 and 160.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3980 8052 3994 8052 3998 8049 3987 8009
3968 8002 3961 8021
TIME...MOT...LOC 2334Z 303DEG 39KT 3988 8045Local storm report, Jul 29, 8:19 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
819 PM EDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM TSTM WND DMG 2 SW IDEAL 40.61N 79.09W
07/29/2021 INDIANA PA EMERGENCY MNGR
BARN ROOF BLOWN OFF STRUCTURE; TIME ESTIMATE BASED ON
RADAR
&&
EVENT NUMBER PBZ2102031
MFSpecial weather statement, Jul 29, 8:32 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
832 PM EDT Thu Jul 29 2021
PAZ031-075-WVZ021-509>512-300100-
Greene-Fayette-Eastern Preston-Ridges of Eastern Monongalia and
Northwestern Preston-Marion-Monongalia-Preston-
832 PM EDT Thu Jul 29 2021
...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHEASTERN GREENE...SOUTHWESTERN
FAYETTE...MONONGALIA...PRESTON AND NORTH CENTRAL MARION COUNTIES...
At 832 PM EDT, strong thunderstorms were clustered over Cassville, or
near Star City, moving southeast at 45 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Morgantown... Westover...
Kingwood... Star City...
Terra Alta... Rowlesburg...
Point Marion... Granville...
Brookhaven... Cassville...
Reedsville... Masontown...
This includes the following highways...
Interstate 68 in West Virginia between mile markers 1 and 24.
Interstate 79 in Pennsylvania between mile markers 0 and 11.
Interstate 79 in West Virginia between mile markers 143 and 160.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3968 8032 3988 8016 3973 7978 3972 7978
3972 7975 3961 7948 3922 7949
TIME...MOT...LOC 0032Z 300DEG 38KT 3968 8006Local storm report, Jul 29, 8:33 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
833 PM EDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM TSTM WND DMG 2 SSW BARKEYVILLE 41.18N 79.99W
07/29/2021 VENANGO PA 911 CALL CENTER
NUMEROUS TREES UPROOTED CLOSING BARKEYVILLE RD.
CORRECTED FOR ROAD NAME.
&&
CORRECTED REMARKS
EVENT NUMBER PBZ2102018
FLHThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 8:24 PM EDT | Areal Flood Advisory | PBZ | Marshall, Ohio | 3 hr |
| Jul 29, 8:32 PM EDT | Special Weather Statement | PBZ | Monongalia, Preston | 28 min |
| Jul 29, 9:00 PM EDT | Areal Flood Advisory | PBZ | Monongalia | 2 hr |
| Jul 29, 9:27 PM EDT | Severe Thunderstorm Warning | PBZ | Preston, Tucker | 48 min |
| Jul 29, 9:31 PM EDT | Flash Flood Warning | PBZ | Monongalia | 2 hr |
| Jul 29, 10:13 PM EDT | Severe Thunderstorm Warning | PBZ | Tucker | 45 min |
| Jul 30, 12:47 AM EDT | Areal Flood Advisory | PBZ | Tucker | 118 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.